Alert archive / Missouri / Tornado Warnings in 2014
Tornado Warning 3, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Feb 20, 2014, 4:53 PM CST for New Madrid County, Missouri; Fulton County, Kentucky. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 20, 2014, 4:53 PM CST (22:53 UTC)
- Expired
- Feb 20, 2014, 5:45 PM CST
- In force
- 52 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Fulton County, KY, New Madrid County, MO
The radar
The Paducah radar (KPAH), 96 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 20, 2:23 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 366 m²/s²
- 0-3 km storm-relative helicity
- 420 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
093
WFUS53 KPAH 202253
TORPAH
KYC075-MOC143-202345-
/O.NEW.KPAH.TO.W.0003.140220T2253Z-140220T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CST THU FEB 20 2014
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
WESTERN FULTON COUNTY IN WESTERN KENTUCKY...
SOUTHEASTERN NEW MADRID COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 545 PM CST.
* AT 450 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 7 MILES EAST OF BOLTON...AND MOVING NORTHEAST
AT 65 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS
WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS
LIKELY.
* LOCATIONS IMPACTED INCLUDE...
HUNTER-DAWSON STATE HISTORIC SITE...MARSTON AND BOUNDURANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3633 8953 3640 8961 3640 8968 3642 8974
3638 8975 3638 8979 3670 8940 3657 8928
3650 8909 3650 8941 3645 8946 3649 8951
3642 8954 3637 8950
TIME...MOT...LOC 2253Z 231DEG 59KT 3634 8961
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$3 follow-up statements
177
WWUS53 KPAH 202309
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
509 PM CST THU FEB 20 2014
KYC075-MOC143-202345-
/O.CON.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
FULTON KY-NEW MADRID MO-
509 PM CST THU FEB 20 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN FULTON COUNTY IN
WESTERN KENTUCKY...AND SOUTHEASTERN NEW MADRID COUNTY IN SOUTHEAST
MISSOURI UNTIL 545 PM CST...
AT 503 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR TIPTONVILLE...AND MOVING NORTHEAST AT 65 MPH.
HAZARD...POSSIBLE TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION. THE ROTATION HAS WEAKENED.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
BOUNDURANT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3633 8953 3640 8961 3640 8968 3664 8935
3657 8928 3650 8909 3650 8941 3645 8946
3649 8951 3642 8954 3637 8950
TIME...MOT...LOC 2309Z 231DEG 59KT 3650 8936
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$694
WWUS53 KPAH 202321
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
521 PM CST THU FEB 20 2014
MOC143-202331-
/O.CAN.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
NEW MADRID MO-
521 PM CST THU FEB 20 2014
...THE TORNADO WARNING FOR SOUTHEASTERN NEW MADRID COUNTY IN
SOUTHEAST MISSOURI IS CANCELLED...
LAT...LON 3650 8954 3655 8947 3652 8947 3651 8941
3662 8937 3663 8934 3657 8928 3650 8909
3650 8941 3652 8946 3649 8949 3649 8953
TIME...MOT...LOC 2321Z 231DEG 59KT 3662 8917
$$
KYC075-202345-
/O.CON.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
FULTON KY-
521 PM CST THU FEB 20 2014
...A TORNADO WARNING REMAINS IN EFFECT FOR WESTERN FULTON COUNTY IN
WESTERN KENTUCKY UNTIL 545 PM CST...
AT 517 PM CST...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR DORENA...AND MOVING NORTHEAST AT 70 MPH.
HAZARD...TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED ROTATION. ROTATION IS INCREASING.
IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO
ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL
BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY.
LOCATIONS IMPACTED INCLUDE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3650 8954 3655 8947 3652 8947 3651 8941
3662 8937 3663 8934 3657 8928 3650 8909
3650 8941 3652 8946 3649 8949 3649 8953
TIME...MOT...LOC 2321Z 231DEG 59KT 3662 8917
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$731
WWUS53 KPAH 202333
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
533 PM CST THU FEB 20 2014
KYC075-202342-
/O.CAN.KPAH.TO.W.0003.000000T0000Z-140220T2345Z/
FULTON KY-
533 PM CST THU FEB 20 2014
...THE TORNADO WARNING FOR WESTERN FULTON COUNTY IN WESTERN KENTUCKY
IS CANCELLED...
THIS WARNING WAS FOR THE FAR SOUTHWEST CORNER OF FULTON COUNTY. THE
STORM WAS DEPARTING THE NORTHERN PART OF FULTON COUNTY AT 532
PM...BUT NOT COMPLETELY OUT OF THE COUNTY.
LAT...LON 3650 8954 3655 8947 3652 8947 3651 8941
3662 8937 3663 8934 3657 8928 3650 8909
3650 8941 3652 8946 3649 8949 3649 8953
TIME...MOT...LOC 2332Z 231DEG 59KT 3673 8899
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Feb 20, 2:33 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 20, 2:33 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
233 PM CST Thu Feb 20 2014
.SHORT TERM...(Tonight through Saturday night)
ISSUED AT 230 PM CST THU FEB 20 2014
The big news in the short term continues to be approach and passage
of a strong cold front this afternoon and evening having the
potential to produce severe weather.
A low pressure system over northern Missouri will track northeast to
east central Wisconsin by midnight. In the process it will drag a
strong cold front across the region. The front is expected to enter
our far western counties around 3 PM and clear our far southeast
counties around 8 PM. Up to this point today, aside from a few
scattered showers, a capping inversion around 750 MB has held
convection at bay. Aside from the possibility of a few discreet
supercells, it appears that the most widespread thunderstorm
development will be linear (QLCS) along and just ahead of the front
as evidenced by ongoing convection over eastern Missouri. Although
severe thunderstorms are possible just about anywhere prior to
frontal passage, we expect the highest potential for widespread
severe weather to be mainly south and east of the Ohio river after 6
PM.
The main threat with any thunderstorms that become severe will be
damaging wind gusts, but with decent instability for this time of
year and very impressive wind shear, a few discreet tornadic
supercells and embedded tornadoes in the line are certainly not out
of the question.
The threat of showers and thunderstorms diminishes sharply from west
to east through the rest of the evening hours with the passage of
the front. Beyond that high pressure at the surface and near zonal
flow aloft should keep things dry and a little cooler through the
short term period.
.LONG TERM...(Sunday through Thursday)
ISSUED AT 230 PM CST THU FEB 20 2014
Medium confidence in the long term.
Surface high pressure will build into the region Sunday in the wake
of a reinforcing cold front. The extended init generated low pops
over the area Sunday. The GFS and NAM support this albeit a weak
signal. The ECMWF is much drier Sunday. The models have had a hard
time resolving this weekend weather. Also looking at the forecast
soundings from the aforementioned models they might support a few
flurries/sprinkles but not supportive of any real impact. For these
reasons opted to leave it dry until a little better continuity
exists among the models. Otherwise another low pressure system
passes just south of our area that could try to pump a little
moisture up our way. Will monitor this closely for possible intro of
precip Monday night into Tuesday but dry for now as this is a weak
signal as well. The models are hinting at an increase in moisture
toward the end of next week...this to will be monitored closely.
As for temps we will once again cool back down to below normal with
highs struggling to reach 40 next week.
&&
.AVIATION...
ISSUED AT 230 PM CST THU FEB 20 2014
A strong cold front will race across the TAF sites this evening.
Predominant VFR conditions expected with MVFR cigs/vsbys and TSRA
between 21-24Z at KCGI/KPAH and between 23-02Z at KEVV/KOWB, then
becoming SKC from west to east starting at KCGI around 06Z.
Southerly winds at 25-30 knots gusting to 35-40 knots will veer
around to the west starting at KCGI around 23Z, then progressing
eastward across the remaining TAF sites. Westerly winds will drop
off to 10-15 knots starting at KCGI around 06Z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until Midnight CST tonight FOR ILZ075>078-081>083-
085>087-089>091-093-094.
WIND ADVISORY until 8 PM CST this evening FOR ILZ080-084-088-092.
MO...WIND ADVISORY until 8 PM CST this evening FOR MOZ076-086-087-100-
107>112-114.
IN...WIND ADVISORY until Midnight CST tonight FOR INZ081-082-085>088.
KY...WIND ADVISORY until Midnight CST tonight FOR KYZ001>022.
&&
SHORT TERM/AVIATION...JP
LONG TERM/FIRE WX...KHHazardous weather outlook, Feb 20, 3:03 PM CST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 303 PM CST THU FEB 20 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-212115- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 303 PM CST THU FEB 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT WITH THE PASSAGE OF A STRONG FRONTAL SYSTEM...SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH THE SEVERE POTENTIAL MAXIMIZED FROM 3 PM TO 8 PM. A SOLID LINE OF STORMS IS EXPECTED TO DEVELOP ALONG THE FRONT...HOWEVER A FEW DISCREET SUPERCELLS OUT AHEAD OF THE LINE IS NOT OUT OF THE QUESTION. DAMAGING WINDS WILL BE THE MAIN THREAT...ESPECIALLY WITH THE LINE...BUT A FEW TORNADOES ARE POSSIBLE WITH THE SUPERCELLS AS WELL AS EMBEDDED IN THE LINE. IN ADDITION...LOCALLY HEAVY RAINFALL AND ALREADY SATURATED GROUND MAY LEAD TO A FEW FLOODING PROBLEMS...ESPECIALLY OVER WEST KENTUCKY. A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE AREA TODAY AND THIS EVENING FOR VERY STRONG NON THUNDERSTORM WINDS. PLEASE CONSULT THE ADVISORY PRODUCT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN ELEVATED FIRE RISK AREA WIDE ON FRIDAY... OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EARLY EVENING. JP
In the hours before
Local storm report, Feb 20, 3:41 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0335 PM HAIL 5 E DONIPHAN 36.62N 90.73W
02/20/2014 E0.88 INCH RIPLEY MO PUBLIC
REPORT VIA SOCIAL MEDIA
&&
RSTLocal storm report, Feb 20, 3:49 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
349 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 1 N POPLAR BLUFF 36.78N 90.41W
02/20/2014 M0.50 INCH BUTLER MO EMERGENCY MNGR
&&
SMITTYLocal storm report, Feb 20, 4:26 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
426 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 5 S MARBLE HILL 37.23N 89.98W
02/20/2014 M1.00 INCH BOLLINGER MO EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED.
&&
SMITTYLocal storm report, Feb 20, 4:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
451 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL CARBONDALE 37.72N 89.22W
02/20/2014 E1.00 INCH JACKSON IL TRAINED SPOTTER
&&
RSTLocal storm report, Feb 20, 4:52 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
452 PM CST THU FEB 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0452 PM HAIL JACKSON 37.38N 89.65W
02/20/2014 M0.75 INCH CAPE GIRARDEAU MO TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 8:19 PM CST | Wind Advisory | PAH | Bollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more | 28 hr |
| Feb 20, 3:30 PM CST | Severe Thunderstorm Warning | PAH | Butler, Carter, Ripley | 30 min |
| Feb 20, 4:10 PM CST | Severe Thunderstorm Warning | PAH | Bollinger, Cape Girardeau | 35 min |
| Feb 20, 4:23 PM CST | Severe Thunderstorm Warning | PAH | Perry | 37 min |
| Feb 20, 4:30 PM CST | Tornado Warning | PAH | Perry | 30 min |
| Feb 20, 5:06 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau, Perry | 39 min |
| Feb 20, 5:09 PM CST | Severe Thunderstorm Warning | PAH | Cape Girardeau, Scott | 51 min |
| Feb 20, 5:20 PM CST | Tornado Warning | PAH | Mississippi | 25 min |
| Feb 20, 5:55 PM CST | Severe Thunderstorm Warning | PAH | Mississippi, New Madrid | 50 min |
| Feb 20, 4:49 PM CST | Severe Thunderstorm Warning | PAH | Christian, Todd | 41 min |
| Feb 20, 5:43 PM CST | Tornado Warning | PAH | Carlisle, Graves, Hickman | 32 min |
Nearby
Tornado Warnings in Missouri, 2014Tornado Warnings in Kentucky, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.